Hail, Jackson
- When
- November 30, 9:16 AM CST
- Where
- Jackson County, 4 mi ESE of Grand Tower
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.608, -89.433
The hailstones were photographed and posted on social media.
Rounds of showers and thunderstorms brought heavy rain and minor flooding to the region. Some of the stronger thunderstorms produced hail, with hail up to the size of quarters reported in southwestern Jackson County, IL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Rounds of showers and thunderstorms brought heavy rain and minor flooding to the region. Some of the stronger thunderstorms produced hail, with hail up to the size of quarters reported in southwestern Jackson County, IL. The showers and storms on the last day of November occurred as a warm front lifted north, bringing warm moist air and providing a focus for the showers and storms. Storm total rainfall amounts were 2 to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 5:32 AM CST, 3 hours 44 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 532 AM CST Sat Nov 30 2019 .UPDATE... Updated aviation section for 12z taf issuance && .SHORT TERM...(Today through Sunday night) Issued at 322 AM CST Sat Nov 30 2019 A large area of rain and elevated thunderstorms will continue to cross the lower Ohio Valley early this morning. This convection is associated with a pronounced warm front that was along the southern border of western KY and southeast MO. A moist southwesterly inflow (up to around 40 kt at 850 mb) may result in some backbuilding of storms toward the better inflow. Locally heavy rainfall will persist until the complex moves east of our region by midday. The high-res models such as the hrrr suggest a temporary lull in precip during the late morning and early afternoon hours. These models indicate another surge of showers and embedded storms will move up from the southwest across western KY and southwest IN during the afternoon and early evening. For the most part, model forecast soundings indicate the convection will be elevated today. Some lowering of the LFC does occur this afternoon, but surface-based capes remain near zero. The poor low-level lapse rates will hinder the potential for strong surface winds through the day. The highest potential for any surface-based convection and convective winds appears to be this evening along the actual cold front. The wind shift along the front will be gradual, limiting frontal convergence. The limited frontal forcing will lower the potential for a line of storms, and so the severe weather risk still appears marginal with this system. The next potential issue is strong gradient wind gusts behind the front tonight. Forecast soundings still indicate a brief period of steep low-level lapse rates in the immediate wake of the frontal passage tonight. Winds at the top of the mixed layer will be near 40 knots. Since the duration of the strong mixing tonight looks rather short, the chances of any advisory-level winds are too low for the issuance of a wind advisory. Later shifts can re-evaluate this issue. A dry slot will bring plenty of clear sky early Sunday, but wraparound moisture will arrive during the day. The strong low pressure system will pass across northern Illinois early Sunday, reaching Ohio Sunday evening. Some precipitation will wrap around the base of the low, affecting places northeast of a Carbondale IL to Madisonville KY line on Sunday afternoon and evening. Precip amounts are forecast to be light. There may be a brief mix or change to wet snow Sunday evening as the boundary layer cools rapidly with loss of daytime heating and cold northwest winds lower the freezing level. Winds both Sunday and Sunday night will be gusting to 30 mph or better as the colder air arrives. This will produce noticeably lower wind chills in the 30s during the day and the 20s at night. .LONG TERM...(Monday through Friday) Issued at 322 AM CST Sat Nov 30 2019 The extended forecast period begins with the WFO PAH area split between the departing eastern U.S closed low and a building ridge to the west. There may be a lingering sprinkle or two over the Pennyrile region of west Kentucky during the morning hours on Monday, but for the most part expect slow clearing from west to east during the day on Monday. The upper flow transitions to a generally west northwest zonal flow through early Thursday over the WFO PAH forecast area, with the majority of the moisture for cloud cover coming from the eastern Pacific and Canada through the middle of the week. The Canadian numerical guidance takes a low off the southern California coast Wednesday afternoon and moves it near the OK/TX Panhandles early Thursday, developing a surface low over OK and extending a warm front east-northeast into extreme southern Missouri. The National Blend of Models appears to be too fast and robust with warm advection precipitation into the WFO PAH forecast area ahead of this low, so slowed the onset of the precipitation with heavy influence from the Canadian guidance. This will hold off the widespread coverage of chance PoPs until after midnight Thursday into Friday morning. The Canadian opens the low into an open, low amplitude shortwave, and accelerates it east of the area by sunset on Friday. The blended model guidance attempts to bring another system by next Sunday morning with light warm advection precipitation moving up from the lower Mississippi Valley. For collaboration purposes, kept a small chance for rain into the area late Saturday night, but have low confidence on the timing and location. High temperatures during the upcoming week will be near normal for early December, with overnight lows ranging from 5 to 7 degrees below to up to five degrees above normal. && .AVIATION... Issued at 532 AM CST Sat Nov 30 2019 Widespread rain will diminish to scattered showers by midday. Conditions will remain mainly ifr through the day, even where rain ends. There will be some periods of mvfr, but these should not be the predominant conditions. A few thunderstorms will occur, but their timing and location will be random. Winds will become rather gusty from the southeast and south later today. As a cold front passes this evening, winds will become southwest. A period of gusts over 30 kt is possible immediately behind the front. Skies will clear out overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...MY LONG TERM...Smith AVIATION...MY
Hazardous Weather Outlook National Weather Service Paducah KY 350 AM CST Sat Nov 30 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 350 AM CST Sat Nov 30 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are forecast today and early tonight. The main hazards with storms today will be locally heavy rainfall and dangerous lightning. A few storms late this afternoon and this evening may be accompanied by strong gusty winds. Following a cold front tonight, winds will increase to around 15 mph with a few gusts from 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty west to northwest winds will continue on Sunday and Sunday night. Some gusts from 30 to 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
807 AM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 1 SE MURPHYSBORO 37.76N 89.33W
11/30/2019 M2.22 INCH JACKSON IL MESONET
MESONET STATION MURI2 0.8 SE MURPHYSBORO.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&Special Weather Statement
National Weather Service Paducah KY
830 AM CST Sat Nov 30 2019
MOZ086-087-301500-
Bollinger MO-Cape Girardeau MO-
830 AM CST Sat Nov 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOLLINGER AND NORTHERN
CAPE GIRARDEAU COUNTIES UNTIL 900 AM CST...
At 830 AM CST, Doppler radar was tracking a strong thunderstorm near
Marquand, or 8 miles northwest of Marble Hill, moving northeast at 65
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marble Hill, Bollinger Mill State Historic Site, Burfordville,
Patton, Millersville, Daisy, Grassy, Oak Ridge, Sedgewickville,
Pocahontas, Old Appleton and Glenallen.
LAT...LON 3732 9014 3746 9014 3760 8986 3761 8980
3759 8980 3759 8976 3760 8973 3759 8972
3760 8969 3758 8968 3760 8966 3760 8964
3759 8964 3760 8961 3758 8959 3757 8952
3748 8948 3724 9015 3731 9020
TIME...MOT...LOC 1430Z 241DEG 55KT 3737 9011
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 AM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HEAVY RAIN 3 SSW DE SOTO 37.78N 89.25W
11/30/2019 M2.14 INCH JACKSON IL ASOS
ASOS STATION KMDH CARBONDALE IL. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0746 AM HEAVY RAIN 1 SW CRAINVILLE 37.74N 89.08W
11/30/2019 M2.07 INCH WILLIAMSON IL COCORAHS
COCORAHS STATION IL-WM-14 , IL. THE DURATION
OF THE HEAVY RAIN EVENT WAS 24 HOURS.
0756 AM HEAVY RAIN 7 WNW DIX 38.47N 89.07W
11/30/2019 M2.02 INCH JEFFERSON IL COCORAHS
COCORAHS STATION IL-JF-8 WALNUT HILL IL 1
WSW. THE DURATION OF THE HEAVY RAIN EVENT
WAS 24 HOURS.
0800 AM HEAVY RAIN FORT BRANCH 38.25N 87.57W
11/30/2019 M2.00 INCH GIBSON IN TRAINED SPOTTER
RAINFALL TOTAL SO FAR.
&&Special Weather Statement
National Weather Service Paducah KY
850 AM CST Sat Nov 30 2019
ILZ084-MOZ076-301515-
Jackson IL-Perry MO-
850 AM CST Sat Nov 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND CENTRAL
PERRY COUNTIES UNTIL 915 AM CST...
At 849 AM CST, Doppler radar was tracking a strong thunderstorm near
Perryville, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Perryville, Murphysboro, Ava, Gorham and Longtown.
LAT...LON 3774 8932 3760 8992 3772 9000 3783 8972
3780 8968 3782 8968 3783 8966 3786 8966
3794 8945
TIME...MOT...LOC 1449Z 246DEG 45KT 3767 8987
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 AM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HEAVY RAIN 3 E WARE 37.45N 89.34W
11/30/2019 M2.20 INCH UNION IL PUBLIC
SATORM TOTAL SINCE 11/29.
&&
GREGMSpecial Weather Statement
National Weather Service Paducah KY
859 AM CST Sat Nov 30 2019
ILZ084-088-MOZ076-087-301530-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
859 AM CST Sat Nov 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION...SOUTHEASTERN
JACKSON...SOUTHEASTERN PERRY AND NORTHEASTERN CAPE GIRARDEAU COUNTIES
UNTIL 930 AM CST...
At 859 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Altenburg, or 7 miles northwest of Trail Of Tears
State Park, moving northeast at 60 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carbondale, Murphysboro, Hurst, Grand Tower, Altenburg, Cedar Lake
Area, Makanda, Alto Pass and Pocahontas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3760 8915 3759 8906 3759 8909 3743 8967
3757 8974 3783 8915
TIME...MOT...LOC 1459Z 245DEG 54KT 3753 8960
DWSThe Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
2 hail, 2 flood. Local standard time, as filed.
The hailstones were photographed and posted on social media.
Minor flooding of a county road was reported. The road was passable.
Two city streets were flooded in Fairfield, and one road was closed east of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863104, 863103, 863302, 863320.